MenuClose

Recognizing a Heroin Overdose

a person sits on a bed looking out a curtained window when learning about a heroin overdose

For more than 20 years, communities across the U.S. have experienced the damaging effects of the opioid epidemic. This public health crisis includes hundreds of thousands of people who use heroin at any given time. Roughly two-thirds of these people are addicted to the powerful street drug. Heroin addiction treatment programs can help them recover. But even if they’re not addicted, all heroin users run this risk of experiencing an opioid overdose. Learning to recognize a heroin overdose may help avert the worst possible effects of this health emergency.

What Is a Heroin Overdose?

Heroin and all other opioids have some predictable effects on the human body. One of these effects, the heightened form of pleasure called euphoria, helps explain the appeal of the drug. Another critical impact is a slowdown in the regular nerve activity in your spinal cord and brain. The affected nerves help regulate your heart function. They also help regulate your breathing.

In an opioid overdose, the slowdown in your nerve activity goes too far. As a result, your brain loses control over your normal breathing rate. You may start breathing too slowly to meet your body’s oxygen needs. You may also stop breathing entirely. The same things may also happen to your heart rate.

Overdoses and Heroin Abuse

Heroin is an illegal drug. For this reason, any use of it technically qualifies as a form of abuse. However, specific patterns of heroin abuse are more dangerous than others. Factors known to increase the risks of an overdose include:

  • Taking heroin frequently
  • Using large doses of the drug
  • Combining heroin with alcohol or another opioid

Why does simultaneous alcohol use increase your heroin overdose risks? Like opioids, alcohol slows down your brain and spinal cord. Alongside the effects of heroin, it can quickly drive your rate of nerve activity dangerously low.

Identifying an In-Progress Heroin Overdose

The signs of an opioid overdose are often quite distinct. That’s especially true if you know the affected person uses heroin or another opioid. Specific things to look for include:

  • Very pale skin color
  • Skin that feels moist or damp
  • Lips or fingernails that look blue or purple
  • A limp body
  • Vomiting
  • Gurgling sounds when that person tries to breathe
  • An inability to speak
  • Unconsciousness that you can’t wake them from
  • Slow or labored breathing
  • A complete stop in breathing

You may also detect a slowed or completely absent pulse.

Responding to an Overdose

There is no such thing as a minor or routine heroin overdose. If you think an overdose is in progress, you should act immediately. The number one priority is calling 911 for emergency assistance. It’s also important to encourage the affected person to stay awake and breathe. In addition, you can lay the person on their side as a precaution against choking. Remain with them until EMTs or other emergency personnel arrive on the scene. If you have the anti-opioid naloxone on hand, you can administer it and potentially stop an overdose.

Learn More About Spotting Heroin Overdoses and Addiction Issues at Northpoint Colorado

Want to know more about how to spot someone overdosing on heroin? Contact the addiction specialists at Northpoint Colorado. With our help, you can learn and prepare to identify any future overdose episodes. Bystander intervention is crucial in saving lives.
Have a friend or loved one who’s addicted to heroin? Northpoint features a comprehensive opioid treatment program. This program supports an effective recovery from heroin addiction. It also provides the same support for all other diagnosable opioid problems. Call us today at 970.579.4569 to get started. You can also complete our online contact form.